Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 296, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 3:42 PM CDT for Coffee County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 3:42 PM CDT (20:42 UTC)
- Expired
- Jul 17, 2012, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Coffee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:54 PM CDT | TSTM WND DMG | Enterprise, AL | HIGHWAY 27 BLOCKED BY FALLEN TREES. TREE DOWN AT 206 WINDCREEK LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 11:49 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS52 KTAE 172042
SVRTAE
ALC031-172130-
/O.NEW.KTAE.SV.W.0296.120717T2042Z-120717T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM CDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
INCLUDING THE CITY OF ENTERPRISE
* UNTIL 430 PM CDT
* AT 337 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ENTERPRISE...OR NEAR SHELL ARMY FIELD...AND MOVING SOUTHWEST AT 5
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ENTERPRISE...COPPINVILLE...COOL SPRINGS...MOUNT PLEASANT...
LUCILE...ENTERPRISE MUNICIPAL A/P...DAMASCUS...CENTRAL
CITY...BATTENS CROSSROADS AND ASBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3147 8591 3142 8579 3122 8579 3120 8580
3120 8583 3123 8604 3123 8606
TIME...MOT...LOC 2041Z 026DEG 3KT 3135 8587
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 17, 3:18 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 418 PM EDT Tue Jul 17 2012 ...Severe Thunderstorm Watch 488 Remains in Effect until 8 PM EDT This Evening... .NEAR TERM [Until 6 AM Wednesday Morning]... An upper level low pressure system to the east of the area has spawned a stout short wave that is moving north to south across the area this afternoon. The forcing combined with a very destabilized atmosphere is producing widespread convection. Storm are generally of the pulse variety. Damaging winds and hail are the primary threat. Storms are generally moving south with the associated short wave. Loss of afternoon heating and general turn over in the atmosphere will gradually bring this convection to an end this evening. Until that time expect showers and thunderstorms will continue is a chaotic pattern. && .SHORT TERM [6 AM Wednesday Morning Through Thursday Night]... The upper low over northeast FL this evening will only drift very slowly to the west over the next couple of days. This extra spin in the atmosphere combined with mid level temps that are cooler than normal (producing steeper lapse rates) should enhance convection. We also have a surface trough in the region. Sea breeze regime will remain in the type 4/5 quadrant with southwest flow. All of these components lend themselves to a continuation of the active convective activity that we have seen this afternoon. PoPs will remain in the 50-60 range during the afternoon hours, but could easily edge higher. We do expect a weakening trend during the evenings. SPC has the entire area under a 5 percent risk for severe storms for Wednesday. Due to weak flow and shear in the atmosphere, we anticipate primary storm mode will be multicellular pulse storms with damaging winds the primary threat. Temperatures will be near normal. && .LONG TERM [Friday through Tuesday]... By Friday the aforementioned trof begins to dive into the area from the north. This trof will linger in the area oriented SW to NE and enhance rain chances during the weekend. Exact alignment of this trof will ultimately determine the PoP distribution, for now we are favoring a more northern solution which will leave our Georgia and Alabama with better rain chances. The GFS suggests by Monday another shortwave pushes into eastern Canada and picks up our lingering trof and moves it out of the area. On Sunday the GFS is bold in bringing in drier air behind the trof and farther south over the Tampa area and thus limiting our pops especially for the NW zones and our southern most FL counties. With model solutions varying in the Monday and Tuesday portions of the forecast we went in favor of more or less climatological PoPs with the idea that the it is more likely the Atlantic ridge will build back into our area by that time. && .AVIATION [Beginning 20Z Tuesday]... Widespread thunderstorms over the area will persist into the evening hours. These thunderstorms are particularly strong and pose a hazard to aviation interests. Colliding outflow will create dangerous wind shear situation in and near the strong thunderstorms. Activity will wane in the evening as activity moves off shore to the south. && .MARINE... Winds and seas will remain below headline criteria through the period as the area remains under the influence of the subtropical ridge. Local enhancements can be expected near the coastline each afternoon in the coastal sea breeze zone. && .FIRE WEATHER... With plenty of low-level moisture keeping RH values above critical levels there are no red flag concerns in the forecast. However, fire management officials should be aware that dispersion indices will be on the low side, in many cases below 30, over the next couple of days. This is due to the fact that we are expecting winds of uniform speed and direction through the mixing layer. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM/AVIATION...Lericos SHORT TERM/FIRE WEATHER/MARINE...Wool LONG TERM...Harrigan
Hazardous weather outlook, Jul 17, 9:20 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1020 AM EDT TUE JUL 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE LOCALIZED ACTIVATION BECOMES NECESSARY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/HARRIGAN
In the hours before
Local storm report, Jul 17, 2:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG CAIRO 30.88N 84.21W
07/17/2012 GRADY GA 911 CALL CENTER
SEVERAL TREES DOWN IN THE CITY LIMITS OF CAIRO.
&&
WOOLLocal storm report, Jul 17, 2:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG WAUKEENAH 30.41N 83.95W
07/17/2012 JEFFERSON FL LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON COUNTY ROAD 259.
0330 PM TSTM WND DMG WAUKEENAH 30.41N 83.95W
07/17/2012 JEFFERSON FL LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON CHERRY TREE ROAD CLOSE TO
HIGHWAY 27.
&&
WOOLLocal storm report, Jul 17, 3:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 2 N CHAIRES 30.46N 84.12W
07/17/2012 LEON FL EMERGENCY MNGR
A CAR CRASHED INTO A TREE ON BUCKLAKE ROAD AT CHAIRES
ROAD.
0358 PM TSTM WND DMG 1 NNW RALFORD GREENWAY 30.46N 84.18W
07/17/2012 LEON FL EMERGENCY MNGR
TREE DOWN ON POWER LINE AT BUCKLAKE ROAD AT PEDRICK ROAD.
&&
WOOLLocal storm report, Jul 17, 3:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL WOODVILLE 30.31N 84.25W
07/17/2012 E0.75 INCH LEON FL EMERGENCY MNGR
PENNY SIZE HAIL.
0404 PM HAIL 3 SE TALLAHASSEE 30.41N 84.25W
07/17/2012 E0.75 INCH LEON FL PUBLIC
DIME SIZE HAIL AT BLAIRSTONE ROAD AND ORANGE AVENUE.
&&
WOOLLocal storm report, Jul 17, 3:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 5 ESE TALLAHASSEE 30.42N 84.21W
07/17/2012 LEON FL EMERGENCY MNGR
TREES AND LIMBS ON POWERLINES AT OLD ST. AUGUSTINE ROAD
AT SOUTHWOOD PLANTATION ROAD.
0414 PM TSTM WND DMG 6 E TALLAHASSEE 30.43N 84.19W
07/17/2012 LEON FL EMERGENCY MNGR
TREE ON ROAD AT MARCH ROAD AT APALACHEE PARKWAY.
0419 PM TSTM WND DMG ESE CONCORD 30.56N 84.04W
07/17/2012 LEON FL EMERGENCY MNGR
TREE/LIMBS DOWN ON POWER LINE AT RO CO CO ROAD AND
VETERANS MEMORIAL DRIVE.
&&
WOOLLocal storm report, Jul 17, 3:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 NW WOODVILLE 30.35N 84.31W
07/17/2012 LEON FL PUBLIC
TREES DOWN AT CORNER OF LA FRANCE AND RIVER ROADS.
&&
BOLDENThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 44 min |
| Jul 17, 3:58 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 32 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | TAE | Dale, Houston | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.